Maryland, 2021

High Wind in Maryland, March 26, 2021

March 26, 2021 · NWS LWX · 3 events in 3 counties and zones

A powerful storm and cold front resulting in strong damaging winds across the area. Peak winds maxed out at 58 mph at Grantsville 5 W at 10:14 EST 3/26.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A powerful storm and cold front resulting in strong damaging winds across the area. Peak winds maxed out at 58 mph at Grantsville 5 W at 10:14 EST 3/26.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Mar 25, 8:39 PM EST, 4 hours 21 minutes earlier.

Area forecast discussion, Mar 25, 8:39 PM EST, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
939 PM EDT Thu Mar 25 2021

.SYNOPSIS...
Low pressure will move into the Great Lakes tonight. A cold
front associated with the low will pass through our area Friday.
High pressure will build overhead for Friday night into
Saturday, before shifting offshore later Saturday through
Saturday night. Another cold front will pass through the area
Sunday and high pressure will return for early next week.
Another cold front may impact the area during the middle portion
of next week.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Low pressure will move into the eastern Great Lakes overnight.
A few front-running bands of light to moderate rain moved across
the area earlier ahead of a warm front, which was enough
moisture to promote patchy fog tonight, so have added this to
the forecast. A strong cold front will develop in association
with this low and push towards the region toward morning with
more showers and perhaps an embedded thunderstorm, but any
severe weather should stay well southwest, and the marginal risk
was curtailed back significantly. Temperatures will remain
steady overnight.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SATURDAY NIGHT/...
Showers should be ending early Friday morning. In their wake,
gusty winds are likely with gusts of 50 to 65 mph being a
distinct possibility in many locations especially the farther to
the northwest you go. A High Wind Warning is in effect for the
western zones and the Blue Ridge. A Wind Advisory is in effect
farther east to the Chesapeake Bay and just south to eastern
parts of Virginia. Winds decrease in strength later into the
evening, but conditions do remain rather breezy. High
temperatures will soar into the upper 70s to low 80s across the
region, enhanced by the warm surge ahead of the front and
downslope flow just behind it. Mostly dry conditions are also
expected after some lingering morning showers.

Dry weather continues Friday night through Saturday evening.
Lows Friday night will be in the mid 40s to low 50s after the
cold front pushes through.

On Saturday, yet another trough will be swinging out of the
Plains, with low pressure developing ahead of it over the
Midwest and moving into the Great Lakes. Pre-frontal showers
ahead of the associated cold front will approach the region
Saturday night. Highs on Saturday reach the low 70s, cooler than
Friday, but still notably above normal for late March.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
A neutrally tilted upper level trough will drop through the
mid- Atlantic and NE US on Sunday into early Monday. A surface
low is forecast to move north of the region during the day on
Sunday with a cold front passing through our region sometime
Sunday afternoon/evening. Ahead of the frontal passage, a strong
southerly flow will lead to advection of warm and moist air
into our region. A combination of the warm and moist air along
with a front passage combining with an upper level jet will lead
to the potential for some strong thunderstorms to form on
Sunday. If the upper level trough becomes more negatively
tilted, the increased lift could lead to an increased in the
strong thunderstorm threat. Temperatures will likely trend up
into the 70s on Sunday with precipitation becoming more likely
with recent model runs.

The front is currently forecast to move out of our region by
Monday morning. Behind the exiting cold front Sunday night into
Monday, a combination of strong winds at 850mb along with an
upper trough dropping down into our region may bring close to
wind advisory level winds to our western higher elevations. High
pressure will build into our region behind the cold front
through Tuesday.

A possible shortwave will pass north of our region Tuesday into
Wednesday but there remains a lot model disagreement on whether
this shortwave will actually develop. If the wave forms, a
period of showers will be possible as the warm front moves north
of our region. Both GFS and Euro agree a strong upper level
trough will possibly impact our region by the end of next week.
Based on this setup, thunderstorms will be possible once again
but there remains a lot variability the global models at this
time.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
Most low clouds have broken across the region, but some patchy
fog is possible overnight due to the showers earlier this
evening. A few more showers are expected overnight, and an
isolated thunderstorm is possible, but not expecting any strong
winds or hail associated with any storms overnight.

Later tonight into Friday morning, the big issue will be strong
southwesterly winds. Expect wind gusts of 20-30 mph to begin
late tonight, and then ramp up to perhaps 40-50 mph Friday
morning/early afternoon. CHO will be slightly less windy than
all other terminals, with the highest winds likely at MRB.

Winds gradually taper off Friday evening through Saturday, with
VFR conditions expected during that time.

Some showers possible again Saturday night, which may lead to
CIG/VSBY reductions.

A cold front will pass through the terminals Sunday, likely
bringing a few showers. A thunderstorm cannot be completely
ruled out. Gusty northwest winds are likely behind the front
late Sunday into Sunday evening. High pressure will build toward
the area Monday, but northwest winds may still be on the gusty
side (not as strong as late Sunday though).

&&

.MARINE...
Winds will increase overnight ahead of an approaching cold
front. Small Craft Advisories expand northward through
overnight. The strongest winds arrive Friday morning through
early afternoon, where Gale Conditions are expected in the
thinner waterways and areas close to the coast. A Gale Warning
is in effect for those areas. The thought is maintained that
the temperature difference between the water and air will be
close to 30 degrees, keeping those stronger winds from coming
down over the larger portions of the Bay and tidal Potomac.

Winds taper off Friday night through Saturday, with no further
marine hazards expected until Sunday.

A cold front will pass through the waters Sunday and a few showers
are likely along with a possible thunderstorm. An SCA will
likely be needed to start Sunday. Gusty winds are expected behind
the front later Sunday into Sunday night. A Gale Warning may be
needed for portions of the waters during this time. High pressure
will build toward the waters Monday, but an SCA may still be
needed.

&&

.FIRE WEATHER...
Increased fuel moistures due to showers and fog have diminished
fire weather threats for the region. Assuming rainfall on Sunday
also occurs as anticipated, no fire weather threats are expected
at that time either.

&&

.TIDES/COASTAL FLOODING...
The onshore flow will increase tonight into early Friday ahead
of a cold front. This will cause anomalies to increase, and
minor tidal flooding is possible near times of high tide at
Annapolis and SW Waterfront.

&&

.CLIMATE...
Temperatures will be well above normal Friday. While not out of
the question, records are unlikely. Here are the record highs.

Site  High     Low
DCA  86/1921  62/1921
BWI  86/1921  60/1908
IAD  85/1998  58/1998

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Wind Advisory from 11 AM to 7 PM EDT Friday for DCZ001.
MD...Wind Advisory from 11 AM to 7 PM EDT Friday for MDZ011-013-014-
     504-506.
     Wind Advisory from 8 AM to 7 PM EDT Friday for MDZ003>006-008-
     503-505-507-508.
     High Wind Warning from 5 AM to 5 PM EDT Friday for MDZ001-501-
     502.
VA...High Wind Warning from 2 AM to 2 PM EDT Friday for VAZ503.
     High Wind Warning from 8 AM to 7 PM EDT Friday for VAZ507-508.
     Wind Advisory from 11 AM to 7 PM EDT Friday for VAZ050>054-502-
     506.
     Wind Advisory from 8 AM to 7 PM EDT Friday for VAZ025>031-
     036>040-501-504-505.
WV...High Wind Warning from 2 AM to 2 PM EDT Friday for WVZ505.
     Wind Advisory from 8 AM to 7 PM EDT Friday for WVZ050>053-055.
     High Wind Warning from 5 AM to 5 PM EDT Friday for WVZ501>504-
     506.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ530>532-535-
     538>540.
     Small Craft Advisory from 7 PM Friday to midnight EDT Friday
     night for ANZ530>532-535-538>540.
     Gale Warning from 6 AM to 7 PM EDT Friday for ANZ530>532-535-
     538>540.
     Small Craft Advisory until midnight EDT Friday night for
     ANZ533-536-541-542.
     Small Craft Advisory until midnight EDT Friday night for
     ANZ534-537-543.

&&

SYNOPSIS...KLW
NEAR TERM...KLW/RCM
SHORT TERM...KLW/RCM
LONG TERM...BJL
AVIATION...BJL/KLW/RCM
MARINE...BJL/KLW/RCM
FIRE WEATHER...BJL/RCM
TIDES/COASTAL FLOODING...MSS/RCM
CLIMATE...RCM
Hazardous weather outlook, Mar 25, 2:50 PM EST, 10 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
350 PM EDT Thu Mar 25 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-262000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
350 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A Wind Advisory is in effect for the Baltimore and Washington
metropolitan area on Friday. A Gale Warning is also in effect for
portions of the waters Friday.

Additional Gale Warnings may be needed for portions of the waters
late Sunday and Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-262000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
350 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning is in effect for the Blue Ridge on Friday.

A Wind Advisory is in effect for most of the remainder of the
region on Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ001-501-502-VAZ503-504-WVZ501>506-262000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
350 PM EDT Thu Mar 25 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Tonight

A High Wind Warning begins at 2 AM for western Pendleton and
western Highland counties. A High Wind Warning begins at 5AM for
Garrett, Allegany, Mineral, and Grant counties.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

A High Wind Warning continues Friday for most of the region. A
Wind Advisory is in effect for eastern Pendleton and eastern
Highland counties Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Garrett

When
March 26, 1:00 AM EST to 1:00 PM EST
Where
Garrett forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet

A powerful storm and cold front resulting in strong damaging winds across the area. Peak winds maxed out at 58 mph at Grantsville 5 W at 10:14 EST 3/26.

High Wind, Extreme Western Allegany

When
March 26, 1:00 AM EST to 1:00 PM EST
Where
Extreme Western Allegany forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A powerful storm and cold front resulting in strong damaging winds across the area. Peak winds maxed out at 58 mph at Grantsville 5 W at 10:14 EST 3/26.

High Wind, Central and Eastern Allegany

When
March 26, 1:00 AM EST to 1:00 PM EST
Where
Central and Eastern Allegany forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
39.622, -78.699 (the zone’s center; the record gives no point)

A powerful storm and cold front resulting in strong damaging winds across the area. Peak winds maxed out at 58 mph at Grantsville 5 W at 10:14 EST 3/26.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maryland in 2021Every state in 2021This day in weather historyWarnings in Maryland, March 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 949382, 949383, 949384.